Hail, Floyd
- When
- August 25, 12:27 AM CST
- Where
- Floyd County, 3.11 mi WSW of Floyd Crossing
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.070, -92.810
Quarter sized hail fell west of Floyd Crossing.
Thunderstorms developed during the early morning hours of August 25th across northeast Iowa along a nearly stationary front. These storms dropped quarter sized hail near Floyd Crossing (Floyd County) and blew down trees in Lime Springs (Howard County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Thunderstorms developed during the early morning hours of August 25th across northeast Iowa along a nearly stationary front. These storms dropped quarter sized hail near Floyd Crossing (Floyd County) and blew down trees in Lime Springs (Howard County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 24, 9:51 PM CST, 2 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 1051 PM CDT SUN AUG 24 2014 .UPDATE... ISSUED AT 913 PM CDT SUN AUG 24 2014 THE FIRST WAVE OF CONVECTION HAS DEVELOPED AND TRACKED TO THE NORTHEAST ACROSS EASTERN MINNESOTA AND NORTHWEST WISCONSIN WITH JUST A FEW SHOWERS LEFT OVER GOING DOWN INTO CENTRAL IOWA. THE FOCUS NOW SHIFTS TO THE SECOND WAVE OF CONVECTION THAT IS EXPECTED TO DEVELOP OVERNIGHT AS A WEAK MID LEVEL SHORT WAVE TROUGH LIFTS NORTHWARD FROM THE CENTRAL PLAINS. THIS CONVECTION IS EXPECTED TO DEVELOP OUT AHEAD OF A EASTWARD PROPAGATING SURFACE COLD FRONT THAT CURRENTLY EXTENDS FROM THE TWIN CITIES DOWN THE I-35 CORRIDOR AND THEN BACK SOUTHWEST TOWARD OMAHA. THIS AIR MASS AHEAD OF THE FRONT WILL REMAIN VERY UNSTABLE THROUGH THE OVERNIGHT HOURS WITH 25.00Z RAP SOUNDINGS SHOWING ABOUT 2000-4000 J/KG OF ELEVATED INSTABILITY OUT IN THE WARM SECTOR. HOWEVER...THE WIND FIELD FROM THE TOP OF THE LOW LEVEL INVERSION ON UP IS ALL UNIDIRECTIONAL AND AT THE SAME SPEED...SO THERE IS ALMOST NO WIND SHEAR TO WORK WITH. THE PAST FEW RUNS OF THE HRRR HAVE BEEN FAIRLY CONSISTENT WITH SHOWING CONVECTION INITIATING OVER CENTRAL IOWA OVER THE NEXT FEW HOURS AND THEN DEVELOPING NORTHWARD ALONG THE FRONT INTO WESTERN WISCONSIN. GIVEN THE HIGH INSTABILITY...LOW SHEAR ENVIRONMENT...CAN NOT RULE OUT A FEW ISOLATED STORMS THAT COULD PRODUCE SOME MARGINALLY SEVERE HAIL ALONG WITH BRIEF HEAVY DOWNPOURS...BUT IT SHOULD NOT BE A WIDESPREAD EVENT. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT) ISSUED AT 304 PM CDT SUN AUG 24 2014 THE MAIN CONCERN IS WITH THE RAIN CHANCES THROUGH THE PERIOD. SURFACE ANALYSIS THIS AFTERNOON SHOWS AN AREA OF LOW PRESSURE OVER NORTH DAKOTA WITH A COLD FRONT TRAILING SOUTH THROUGH WESTERN MINNESOTA INTO NEBRASKA. WATER VAPOR IMAGERY SHOWS A WOUND UP UPPER LEVEL LOW OVER EASTERN MONTANA THAT WAS LIFTING TO THE NORTHEAST. THE 24.12Z MODELS ARE ALL IN REASONABLY GOOD AGREEMENT WITH THE HANDLING OF THE UPPER LEVEL SYSTEM. IT WILL CONTINUE TO MOVE NORTHEAST REACHING WESTERN ONTARIO BY MONDAY EVENING. THE MAIN SHORT WAVE TROUGH WITH THIS SYSTEM IS VERY NEAR THE UPPER LEVEL LOW AND IS EXPECTED TO REMAIN THAT WAY. THIS TAKES THE PV ADVECTION IN THE 500-300 MB LAYER FROM EASTERN NORTH DAKOTA ACROSS NORTHWEST MINNESOTA INTO ONTARIO. THIS WILL TAKE THE BULK OF THE UPPER LEVEL FORCING WELL NORTH OF THE REGION BUT SOME UPPER LEVEL DIVERGENCE SHOULD SPREAD ACROSS THE AREA TONIGHT AS THE RIGHT ENTRANCE REGION OF THE UPPER LEVEL JET MOVES OVER. AS THE FRONT MOVES IN TONIGHT...SOME WEAK FRONTOGENESIS SHOULD OCCUR IN THE 850-500 MB LAYER. GOOD LOW LEVEL WARM AIR ADVECTION AHEAD OF THE FRONT WILL HELP TO GENERATE 4 TO 6 UBAR/S OF UP GLIDE ON THE 310K ISENTROPIC SURFACE WITH THE MOISTURE TRANSPORT ON THIS SURFACE EXPECTED TO BE INTO THE AREA FROM LATE EVENING THROUGH THE OVERNIGHT HOURS. THE 24.12Z SOUNDING FROM KMPX SHOWS A STRONG CAP IS IN PLACE BETWEEN 850 AND 700 MB AND THE CONCERN BECOMES WHETHER THE FORCING WILL BE STRONG ENOUGH TO BREAK THE CAP. THE 24.12Z NAM BUFKIT SOUNDINGS SUGGEST THAT THE CAP MAY WEAKEN BUT NOT TOTALLY BREAK AND THIS IS REFLECTED IN THE MODEL ONLY PRODUCING SOME SCATTERED ACTIVITY ALONG THE FRONT AS IT COMES THROUGH. THE 24.12Z GFS AND ECMWF SHOW MUCH MORE QPF ALONG THE FRONT SUGGESTING THE CAP WILL BREAK. THE SHORT TERM MESO-MODELS ARE ABOUT AS EQUALLY SPLIT. THE 24.12Z HI-RES ARW LOOKS TO HOLD THE CAP IN PLACE WITH ALMOST NO ACTIVITY OVER THE AREA...WHILE THE HI-RES NMM IS CLOSER TO THE NAM WITH JUST SOME SCATTERED ACTIVITY. THE 24.12Z SPC WRF LOOKS TO DISSIPATE THE CAP AS EARLY AS LATE THIS AFTERNOON WITH LOTS OF CONVECTION DEVELOPING ACROSS MINNESOTA AND MOVING ACROSS THE AREA IN THE NIGHT. OUTPUT FROM THE 24.12Z HOP WRF IS ALSO SPLIT WITH A COUPLE OF MEMBERS DEVELOPING LOTS OF CONVECTION AND THE OTHER TWO STAYING WITH JUST SCATTERED ACTIVITY. IF THE CAP WOULD BREAK...THE BEST CHANCE FOR THIS TO OCCUR WOULD BE ACROSS THE NORTHERN SECTIONS OF THE FORECAST AREA CLOSER TO THE DYNAMIC FORCING AND WILL MAINTAIN THE LIKELY RAIN CHANCES ACROSS THAT AREA WHILE TAPERING DOWN TO 30 TO 40 PERCENT CHANCE ACROSS THE SOUTH. SOME THREAT OF SEVERE ACROSS THE NORTH AS WELL IF THE CAP CAN BREAK. PLENTY OF INSTABILITY WILL REMAIN IN PLACE AHEAD OF THE FRONT WITH THE NAM SHOWING 1000-1500 J/KG OF ML CAPE ALONG WITH 40 KNOTS OF 0-3KM SHEAR. DAMAGING WINDS AND HEAVY RAIN SHOULD BE THE MAIN THREATS AS WARM CLOUD DEPTHS WILL REMAIN IN THE 3.5 TO 4 KM RANGE AHEAD OF THE FRONT. MAY ALSO HAVE TO AWARE OF A SPIN UP TORNADO THREAT AS A DIFFERENTIAL HEATING BOUNDARY IS IN PLACE ON THE CLOUD EDGE. IF THIS BOUNDARY MAINTAINS ITSELF INTO THE EVENING...THE NAM INDICATES THE 0-1KM SHEAR WILL INCREASE TO AROUND 25 KNOTS. THE FRONT SHOULD THEN PASS THROUGH THE AREA MONDAY WITH THE POSSIBILITY OF SOME SCATTERED ACTIVITY ALONG IT. NOT MUCH FORCING ALONG THE FRONT BUT COULD SEE A DIURNAL INCREASE IN THE ACTIVITY DURING THE AFTERNOON WHEN THE ML CAPE SHOULD AGAIN BE IN THE 2000-3000 J/KG RANGE. THE MODELS THEN HAVE REALLY TRENDED TOWARD PUSHING THIS FRONT FARTHER SOUTH FROM MONDAY NIGHT INTO TUESDAY NIGHT AS THE HIGH PRESSURE BUILDING IN BEHIND IT IS MUCH STRONGER. MODELS CONTINUE TO SHOW A SHORT WAVE TROUGH MOVING ALONG THE UPPER LEVEL RIDGE AXIS AND INTERACTING WITH THE FRONT. IF THE FRONT DOES PUSH AS FAR SOUTH AS THE MODELS ARE CURRENTLY INDICATING...THIS WOULD PLACE THE HIGHEST RAIN CHANCES SOUTH OF THE IOWA/MINNESOTA BORDER. WILL MAINTAIN SOME 50 TO 60 PERCENT CHANCES FROM MONDAY NIGHT INTO TUESDAY NIGHT...BUT LIMIT THEM TO THE SOUTHERN SECTIONS. .LONG TERM...(WEDNESDAY THROUGH SUNDAY) ISSUED AT 304 PM CDT SUN AUG 24 2014 THE FRONT IS EXPECTED TO STILL NOT BE TOO FAR SOUTH OF THE AREA BY THE MIDDLE OF THE WEEK. THE 24.12Z ECMWF AND GFS IN DECENT AGREEMENT OF BRINGING ANOTHER SHORT WAVE TROUGH ACROSS THE TOP OF THE RIDGE AXIS WITH A SURFACE LOW MOVING ALONG THE FRONT. BASED ON THIS...WILL HAVE UP TO 50 PERCENT CHANCES ACROSS THE SOUTH FROM WEDNESDAY INTO THURSDAY NIGHT. THE RAIN CHANCES SHOULD THEN DIMINISH TO CLOSE OUT THE WEEK INTO THE WEEKEND AS HIGH PRESSURE BUILDS IN BEHIND THE MID WEEK SYSTEM. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT) ISSUED AT 1051 PM CDT SUN AUG 24 2014 SHOWERS AND THUNDERSTORMS ARE LIKELY OVERNIGHT INTO MONDAY MORNING AHEAD OF A COLD FRONT THAT CURRENTLY IS IN EASTERN MINNESOTA/CENTRAL IOWA. A HIGHLY UNSTABLE AIR MASS AHEAD OF THIS FRONT SHOULD HELP TO KEEP THIS LINE OF DEVELOPING THUNDERSTORMS GOING AS THEY TRACK TO THE EAST OVERNIGHT WITH VISIBILITY LIKELY DROPPING DOWN TO IFR FOR A BRIEF PERIOD. WINDS WILL THEN SHIFT AROUND TO THE WEST THIS AFTERNOON ON INTO MONDAY NIGHT AS THE FRONT SLOWLY SHIFTS TO THE EAST. && .HYDROLOGY... ISSUED AT 304 PM CDT SUN AUG 24 2014 HEAVY RAIN WILL BE A THREAT WITH ANY STORMS THAT DEVELOP TONIGHT. WARM CLOUD DEPTHS WILL BE IN THE 3.5 TO 4 KM RANGE WITH PRECIPITABLE WATERS APPROACHING TWO INCHES. THE CONCERN FOR HEAVY RAIN AND POSSIBLE FLOODING WITH THE STALLED FRONT FOR THE EARLY PART OF THE WEEK ARE DIMINISHING WITH THE FRONT EXPECTED TO PUSH FARTHER SOUTH. THE HIGHEST AXIS OF PRECIPITABLE WATERS SHOULD LAY UP SOUTH OF THE FRONT ACROSS SOUTHERN IOWA/NORTHERN MISSOURI INTO ILLINOIS. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && UPDATE...HALBACH SHORT TERM...04 LONG TERM...04 AVIATION...HALBACH HYDROLOGY...04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 916 PM CDT SUN AUG 24 2014 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-251200- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 916 PM CDT SUN AUG 24 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST TO CENTRAL WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS WILL BECOME LIKELY OVERNIGHT...WITH A FEW STRONG...POSSIBLY SEVERE STORMS WITH LARGE HAIL...STRONG WINDS AND HEAVY RAIN THE MAIN HAZARDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE THUNDERSTORM CHANCES THROUGH THE PERIOD. WHILE ITS UNCERTAIN IF ANY DAY WILL HOLD AN ORGANIZED SEVERE THREAT...ANY STRONGER STORM WOULD BE CAPABLE OF HEAVY DOWNPOURS...SMALL HAIL AND GUSTY WINDS. WITH SEVERAL ROUNDS OF THUNDERSTORMS EXPECTED THIS WEEK... REPEATED SOAKINGS COULD RESULT IN RIVER RISES OR POSSIBLY FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. HALBACH/RIECK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1025 PM CDT SUN AUG 24 2014 IAZ008-018-MNZ079-086-087-094-250500- MITCHELL-FLOYD-WABASHA-DODGE-OLMSTED-MOWER- INCLUDING THE CITIES OF...CHARLES CITY...ROCHESTER...AUSTIN 1025 PM CDT SUN AUG 24 2014 ...STORMS DEVELOPING EAST OF I-35 CORRIDOR... SHOWERS AND THUNDERSTORMS ARE BECOMING MORE NUMEROUS ACROSS PORTIONS OF SOUTHEAST MINNESOTA AND NORTH CENTRAL IOWA. SOME BRIEFLY HEAVY DOWNPOURS WILL BE POSSIBLE WITH THESE STORMS. A FEW STORMS COULD PRODUCE SOME LARGE HAIL AND GUSTY WINDS AS WELL. AS OF 1015 PM...THE MAIN CLUSTER OF STORMS EXTENDED FROM DODGE CENTER MINNESOTA SOUTH THROUGH AUSTIN MINNESOTA ON DOWN TO JUST WEST OF MASON CITY IOWA. THESE STORMS ARE MOVING TO THE NORTHEAST AT 30 MPH. HALBACH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1209 AM CDT MON AUG 25 2014 IAZ008-018-250615- FLOYD-MITCHELL- 1209 AM CDT MON AUG 25 2014 ...AN APPROACHING SEVERE THUNDERSTORM WILL AFFECT FLOYD AND SOUTHERN MITCHELL COUNTIES... AT 1208 AM CDT...AN APPROACHING SEVERE THUNDERSTORM WAS 8 MILES NORTH OF BELMOND...OR 9 MILES SOUTH OF GARNER...MOVING EAST AT 50 MPH. WIND GUSTS OF 50 TO 55 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CHARLES CITY...OSAGE...NORA SPRINGS...ROCKFORD...RICEVILLE...RUDD... FLOYD...MARBLE ROCK... MITCHELL... COLWELL...ORCHARD... HOWARDVILLE...NEW HAVEN.. AND ROSEVILLE. WITH THE SEVERE WEATHER APPROACHING...MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4336 9303 4338 9256 4291 9256 4291 9302 TIME...MOT...LOC 0508Z 256DEG 45KT 4297 9365 HALBACH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1213 AM CDT MON AUG 25 2014 IAZ008-009-MNZ095-250545- MITCHELL-HOWARD-FILLMORE- 1213 AM CDT MON AUG 25 2014 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MITCHELL...NORTHERN HOWARD AND SOUTHWESTERN FILLMORE COUNTIES... AT 1212 AM CDT...A STRONG THUNDERSTORM WAS NEAR RICEVILLE...OR 16 MILES NORTHEAST OF OSAGE...MOVING EAST AT 25 MPH. WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR... LIME SPRINGS AROUND 1240 AM CDT. OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE HAYDEN PRAIRIE... CHERRY GROVE...COUNTY ROADS A 23 AND V 58 AND GRANGER. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4368 9208 4341 9208 4333 9259 4343 9261 TIME...MOT...LOC 0512Z 248DEG 23KT 4341 9253 HALBACH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 104 AM CDT MON AUG 25 2014 IAZ010-011-029-030-MNZ088-095-096-WIZ032>034-041-250730- WINNESHIEK-ALLAMAKEE-FAYETTE-CLAYTON-WINONA-FILLMORE-HOUSTON- BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE- INCLUDING THE CITIES OF...DECORAH...WAUKON...OELWEIN...WINONA... BLACK RIVER FALLS...LA CROSSE 104 AM CDT MON AUG 25 2014 ...SCATTERED STRONG STORMS DEVELOPING... A BAND OF SCATTERED SHOWERS AND THUNDERSTORMS HAS DEVELOPED FROM NORTH CENTRAL WISCONSIN DOWN INTO SOUTHEAST MINNESOTA. A FEW OF THESE STORMS COULD BRIEFLY PRODUCE SOME LOCALLY HEAVY RAINFALL...GUSTY WINDS TO 40 MPH...AND SMALL HAIL TO THE SIZE OF HALF AN INCH. A STRONGER CLUSTER OF STORMS IS MOVING INTO NORTHEAST IOWA AND COULD CONTINUE TO PRODUCE SOME STRONG WINDS AND LARGE HAIL AS IT TRACKS TO THE EAST OVER THE NEXT FEW HOURS. HALBACH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
122 AM CDT MON AUG 25 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM HAIL OSAGE 43.28N 92.81W
08/25/2014 M0.25 INCH MITCHELL IA LAW ENFORCEMENT
PEA SIZE HAIL
&&
BOYNEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
127 AM CDT MON AUG 25 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0122 AM HAIL RUDD 43.13N 92.90W
08/25/2014 E0.25 INCH FLOYD IA PUBLIC
PEA SIZE HAIL
&&
BOYNEThe La Crosse radar (KARX), 155 km away, was scanning. The volume nearest the first event began at 06:27 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Quarter sized hail fell west of Floyd Crossing.
Large tree branches were blown down in Colwell. The power was also out and was thought to be from lightning hitting a transformer.
Several trees were blown down in Lime Springs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535459, 535466, 535470.